Probably of Interest to many of you with wives/girlfriends:


Sildenafil Useful for SSRI-related Sexual Dysfunction in Women

(Reuters Health) - Similar to what has been shown in men, sildenafil appears to be a useful treatment for women with sexual dysfunction related to the use of selective serotonin reuptake inhibitors (SSRIs), according to study findings presented Monday at the annual meeting of the American Urological Association in Atlanta.

"In 25% of patients with sexual dysfunction, it is caused by the medications they're taking," lead author Dr. H. George Nurnberg, from the University of New Mexico in Albuquerque, told Reuters Health. "Antidepressants are especially well known for causing sexual adverse effects."

The big problem, Dr. Nurnberg said, is that these sexual side effects often cause patients to stop taking their antidepressants, which can have serious, even fatal, consequences.

In a study reported in 2003, Dr. Nurnberg's team showed that sildenafil improves sexual function in men with SSRI-related erectile dysfunction. "Twice as many women have depression as men and three times as many women are on antidepressants." Hence, the researchers thought it would be worthwhile to look at sildenafil's effects in women too, Dr. Nurnberg said.

The new study involved 100 women with major depression in remission and SSRI-related sexual dysfunction who were randomized to receive sildenafil or placebo as needed prior to sexual activity. This 8-week randomized phase was then followed by an 8-week open label phase. The main outcome measure was the Clinical Global Impression-Sexual Function (CGI-SF) score.

A treatment response, defined as a CGI-SF score of <3, was noted in 69% of sildenafil-treated patients and in 29% of those given placebo (p < 0.001). Sildenafil also provided greater improvements in arousal, orgasm, and overall satisfaction, but the differences versus placebo were not statistically significant.

Depression remained in remission in all patients, the report indicates. Correlates of a treatment response with sildenafil included higher free-testosterone and thyroxine.

"My message to physicians prescribing antidepressants is to tell their patients not to stop these drugs if sexual side effects occur," Dr. Nurnberg emphasized. "Instead, they should encourage the patient to discuss these effects," and assure them that they can often be addressed without stopping their antidepressant.

The above message comes from "Reuters Health", who is solely responsible for its content.